Photosensitivity Associated with Antibacterial Agents
- 18 Downloads
Skin reactions following the interaction of photoactive drugs and ultraviolet or visible radiation are usually rapidly reversible after drug cessation. Within the antibacterial group, photosensitivity to sulphonamides, nalidixic acid, fluoroquinolones and tetracycline members have all been reported.
In general such reactions are mild, although rarely some individuals have a severe response. Precise subcellular mechanisms are drug specific, appear complex, and as yet are ill understood. Measures such as drug dosage reduction, the wearing of photoprotective clothing and use of broad spectrum sunscreens can alleviate the problem.
KeywordsOfloxacin Nalidixic Acid Sulphonamide Pefloxacin Sulphasalazine
Unable to display preview. Download preview PDF.
- Bjellerup M. Tetracycline phototoxicity: an experimental and clinical study, Thesis, Malmo University, 1986Google Scholar
- Izu R, Gardeazabal J, Gonzalez M, Landa N, Raton JA, et al. Enoxacin-induced photosensitivity: study of two cases. Photodermatology Photoimmunology Photomedicine 9: 86–88, 1992Google Scholar
- Johnson BE, Walker EM, Hetherington AM. In vitro models for cutaneous phototoxicity. In Marks & Plewig (Eds) Skin models, models to study function and disease of skin, pp. 264–281, Springer-Verlag, Berlin, 1986Google Scholar
- Johnson BE, Walker EM, Ferguson J. Quinoline-induced photosensitivity. Reviews of Infectious Diseases 11(Suppl. 5): S1396–S1397, 1989Google Scholar
- Layton AM, Cunliffe WJ. Phototsensitive eruptions to doxycycline — a dose related phenomenon. British Journal of Dermatology 127(Suppl. 40): 31, 1992Google Scholar